His, your question is difficult but here are my thought... having been through the same with both my Mom and my Dad. I do not think the Aricept or Namenda qualify for extraordinary measures. I also don't think they do much good. The best they can do is slow the progression in a small percentage of patients and this only last for a short time. They are probably going no good... and if there are no significant side effects they are doing no harm. At the point your MIL is at I did stop those meds for Mom. Even if they were working ever so slightly, I knew she would not want the disease slowed when she was so very confused and unable to function.
The mirtazapine (remeron) is an antidepressant. It is possible that it is becoming less effective over time. This is common. A med that works may only work for a while. But this is one that is typically used for depression which does accompany dementia.
I am not sure what the dosage of Melatonin she uses but I have found it effective in helping Mom sleep. Given the same time every night, Mom is then put to bed within 15 minutes. If she gets up she is put back to bed. This is repeated a few times until she stays. Melatonin is not a sedative but a naturally occurring chemical that we all have which helps us sleep. As we get older the levels of Melatonin decrease. They decrease even more in dementia patients. Depending on what dosage she is on you might want to increase it to see if that helps. Beyond that most dementia patients go through a period of night wandering. They tend to get their days and nights mixed up or just wander at all hours. Know it is a phase that will pass. In the mean time leave a light on in the bathroom so she can find her way there. Sometimes they are searching for the bathroom and can't find it in the dark. Make sure there are not a lot of lights on or a TV on. Many times the lights make them think it is daytime or the TV (they have a hard time determining that TV is not real) is off. Avoid caffeine!! This includes chocolate, soft drinks, coffee, tea.. and other sources of caffeine. A sugar cooking and a glass of milk at bedtime may ward off the hunger that can wake them up. Also make sure their bedrooms are not too cool. This can also cause them to get up during the night. If all else fails just keep taking them back to bed and eventually they will go back to sleep.
Be careful of the Lorazapam (Ativan)!!!! I have known it for years but in recent studies, Ativan can have the opposite effect than intended on the elderly. It is an anti anxiety medication that can actually cause increased anxiety in elderly dementia patients. If she is getting Ativan at night and then wandering all night.... that may be the reason. I refused to give my parents this medication for this reason. I saw the opposite effect on them both. Just be aware of this phenomenon.... There are other medications that will calm that are better
Obviously the only medications your MIL is on (other than the Aricept and Namenda) are for her behavior. Having been on the dementia medications for over 2 years they have already done what they will do. You may want to discuss taking her off these meds. I would pay attention to the Ativan and when it was given related to her wandering. If she is given the Ativan and then the wandering starts, I would ask that the Ativan be discontinued to see if it is the cause of the wandering. Trazadone is a good alternative to Ativan that works better with the elderly. It also has a slight sedative effect so she may sleep better.
It is good of you to be responsible for your former mother in law and it is obvious that you want to do the right thing. Just know there are no cut and dry right and wrong in this disease... only shades of gray. I do hope you stay and keep posting